Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at May 8, 2019, 12:02 PM MST for Gila County, Yavapai County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2019, 12:02 PM MST (19:02 UTC)
- Expired
- May 8, 2019, 12:45 PM MST
- In force
- 43 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 45 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:31 PM MST | HAIL 0.7 | 1 S Camp Verde, AZ | DIME SIZED HAIL WAS REPORTED IN CAMP VERDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS55 KFGZ 081902
SVRFGZ
AZC007-025-081945-
/O.NEW.KFGZ.SV.W.0002.190508T1902Z-190508T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1202 PM MST Wed May 8 2019
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 1245 PM MST
* At 1202 PM MST, severe thunderstorms were located along a line
extending from near Camp Verde to Childs Power Plant, moving east
at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Camp Verde, Childs Power Plant, Montezuma Castle National Monument,
Clear Creek Campgrounds and Tonto Natural Bridge State Park.
This includes the following highways...
Interstate 17 between mile markers 280 and 290.
State Route 260 between mile markers 216 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3463 11161 3444 11159 3431 11144 3425 11173
3460 11204
TIME...MOT...LOC 1902Z 263DEG 17KT 3456 11195 3435 11169
HAIL...1.00IN
WIND...<50MPH
$$
KD1 follow-up statement
303
WWUS55 KFGZ 081915
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
1215 PM MST Wed May 8 2019
AZC007-025-081945-
/O.CON.KFGZ.SV.W.0002.000000T0000Z-190508T1945Z/
Gila-Yavapai-
1215 PM MST Wed May 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR GILA AND YAVAPAI COUNTIES...
At 1214 PM MST, severe thunderstorms were located along a line
extending from near Camp Verde to Childs Power Plant, and are moving
east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Camp Verde, Childs Power Plant, Montezuma Castle National Monument,
Clear Creek Campgrounds and Tonto Natural Bridge State Park.
This includes the following highways...
Interstate 17 between mile markers 280 and 290.
State Route 260 between mile markers 216 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3463 11161 3444 11159 3431 11144 3425 11173
3460 11204
TIME...MOT...LOC 1914Z 263DEG 17KT 3456 11195 3435 11169
HAIL...1.75IN
WIND...<50MPH
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:15 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, May 8, 9:15 AM MST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 915 AM MST Wed May 8 2019 .SYNOPSIS...A series of weather systems will move across Arizona over the next several days. Look for mostly cloudy skies and cooler temperatures with a chance of showers and thunderstorms each day. && .UPDATE...A trough of low pressure is moving across northern Arizona this morning. The morning sounding had a PW of 0.49, laps rate of 7.9, and the forecast LI is -1 to-2 across the area. All this means we have an unstable atmosphere with lots of moisture. We already have seen strong storms moving across the area. Current forecast is in good shape...may have to lower POPs in the northwest for later this afternoon as the unstable air shifts eastward. && .PREV DISCUSSION /353 AM MST/...A shortwave disturbance moving across the area overnight has produced a band of light showers that is currently stretched from Congress northeast to Tuba City. Elsewhere, there are a few isolated showers across southern Apache and Navajo counties. These showers will continue to move off to the southeast through the morning over southern Apache and Navajo counties. Behind the morning band of showers, expect more widespread showers to develop through the day as another trough swings in from the northwest. Daytime heating will allow for enough instability for isolated to scattered thunderstorms by the afternoon. Expect gusty winds and small hail to be possible with any storms that develop. By Wednesday evening, shower chances decrease east to west as the system exits to the east overnight. Expect breezy west to northwest winds Wednesday afternoon. After the brief break in precipitation for most places overnight Wednesday into early Thursday, another shortwave trough will bring returning showers and thunderstorms to the area on Thursday with the best chances along and north of the Mogollon Rim. Looking into the weekend, the pattern stays active across northern Arizona. Long range models show continued troughing over the southwest with a deepening cutoff low developing off the southern California coast by Saturday morning. This low slowly advances across the area with embedded impulses rotating by through the weekend. This will bring continued periods of widespread chances for showers and afternoon thunderstorms each day through the weekend into early next week. If you have outdoor plans this weekend, you may want to consider alternative plans. && .AVIATION...For the 18Z package...Scattered SHRA moving through the area in the vicinity of KFLG-KINW NW to SE will move out of the area by 21Z. Additional SHRA/TSRA will develop this afternoon and last through early evening. Most areas will remain VFR through the day, with local MVFR/IFR in showers and thunderstorms. Winds today W to NW 10-15 kts with gusts around 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect an active, wet, and cool weather pattern through the remainder of this week. Scattered to numerous showers and thunderstorms will bring a good chance of wetting rain to many areas today. Breezy west to northwest winds today will decrease the rest of the week. Additional showers and storms will favor areas along and north of the Mogollon Rim on Thursday. The chance for showers and afternoon storms will continue each day through Sunday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/ET AVIATION...DB FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, May 8, 8:32 AM MST, 3 hours 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 832 AM MST Wed May 8 2019 AZZ007-015-081600- Coconino Plateau-Western Mogollon Rim- 832 AM MST Wed May 8 2019 ...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY... At 832 AM MST, a strong thunderstorm was located near Valle, or 35 miles southwest of Desert View at Grand Canyon, moving south at 20 mph. Half inch hail is possible with this storm. This storm will remain over mainly rural areas OF central Coconino Plateau and northwestern Western Mogollon Rim Counties. This includes the following highways... State Route 64 between mile markers 199 and 212. Highway 180 between mile markers 257 and 265. LAT...LON 3558 11226 3568 11207 3544 11187 3536 11212 TIME...MOT...LOC 1532Z 338DEG 18KT 3560 11214 MAS
Special weather statement, May 8, 8:58 AM MST, 3 hours 4 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 858 AM MST Wed May 8 2019 AZZ015-081645- Western Mogollon Rim- 858 AM MST Wed May 8 2019 ...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY... At 858 AM MST, a strong thunderstorm was located 13 miles north of Parks, or 28 miles northwest of Flagstaff, moving southeast at 25 mph. Half inch hail is possible with this storm. Locations impacted include... Parks. This includes the following highways... Interstate 40 near mile marker 176. Highway 180 between mile markers 231 and 235. LAT...LON 3547 11213 3557 11196 3537 11172 3524 11198 TIME...MOT...LOC 1558Z 323DEG 24KT 3546 11200 MAS
Special weather statement, May 8, 9:57 AM MST, 2 hours 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 957 AM MST Wed May 8 2019 AZZ012-013-081745- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County- 957 AM MST Wed May 8 2019 ...A STRONG THUNDERSTORM WILL AFFECT NAVAJO AND COCONINO COUNTIES... At 957 AM MST, a strong thunderstorm was located 14 miles southeast of Meteor Crater, or 14 miles southwest of Winslow, moving southeast at 30 mph. Half inch hail is possible with this storm. This storm will remain over mainly rural areas OF west central Little Colorado River Valley in Navajo County and southeastern Little Colorado River Valley in Coconino County Counties. This includes the following highways... State Route 87 between mile markers 321 and 338. State Route 99 between mile markers 23 and 35. LAT...LON 3486 11102 3502 11082 3489 11056 3464 11079 TIME...MOT...LOC 1657Z 303DEG 28KT 3486 11087 MAS
Local storm report, May 8, 10:33 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1033 AM MST WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM FUNNEL CLOUD 9 SSE VALLE 35.53N 112.07W
05/08/2019 COCONINO AZ PUBLIC
PUBLIC FACEBOOK REPORT INCLUDED A PHOTO OF
THE FUNNEL CLOUD. LOCATION ESTIMATED FROM
RADAR AT THE TIME.
&&
KDSpecial weather statement, May 8, 10:57 AM MST, 1 hour 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1057 AM MST Wed May 8 2019 AZZ007-008-015-037-038-081845- Yavapai County Valleys and Basins-Coconino Plateau-Western Mogollon Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 1057 AM MST Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 1145 AM MST... At 1056 AM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Williams, or 27 miles northeast of Chino Valley, moving southeast at 25 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. LAT...LON 3513 11242 3524 11233 3509 11197 3488 11216 TIME...MOT...LOC 1756Z 303DEG 20KT 3512 11225 MAS
Special weather statement, May 8, 11:55 AM MST, 7 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1155 AM MST Wed May 8 2019 AZZ008-037-081915- Yavapai County Valleys and Basins-Yavapai County Mountains- 1155 AM MST Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1215 PM MST... At 1154 AM MST, Doppler radar was tracking a strong thunderstorm over Camp Verde, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Camp Verde, Mcguireville, Montezuma Well, Montezuma Castle National Monument, Rimrock, Middle Verde, Lake Montezuma and Clear Creek Campgrounds. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3444 11192 3462 11193 3467 11167 3435 11167 TIME...MOT...LOC 1854Z 267DEG 30KT 3454 11184 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:32 AM MST | Special Weather Statement | FGZ | Coconino | 28 min |
| May 8, 8:58 AM MST | Special Weather Statement | FGZ | Coconino | 47 min |
| May 8, 9:57 AM MST | Special Weather Statement | FGZ | 48 min | |
| May 8, 10:57 AM MST | Special Weather Statement | FGZ | 48 min | |
| May 8, 11:22 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| May 8, 11:55 AM MST | Special Weather Statement | FGZ | 20 min | |
| May 8, 12:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 39 min |
| May 8, 1:24 PM MST | Special Weather Statement | FGZ | Yavapai | 21 min |
| May 8, 2:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 103 min |
| May 8, 3:37 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 23 min |
| May 8, 3:59 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.